That article you quote is way outdated and quotes books and articles from an MD (yikes!) that date back to 1988 and 1992. Think of all the drug horror stories we have heard about since 1992 of drugs once thought to be safe.
LEF has some good info, and I refer to it frequently, but they also kiss mainstream butt more often than they should, imo, much like Bottomline Health sometimes does. I understand, it's where the money is and Anti-aging and baby boomer illnesses is where it's at. Far more profitable to be positioned between both mainstream managed illness and natural remedies and nutrition. Go a little bit further and you will find ThirdAge, further still and you get to WebMD, which gives only enough lip service to diet and nutrition to enable them to keep pushing mainstream managed illness and side-effect laden pharmaceuticals to the largest possible audience.
OK, back to Metformin. Just look at the statements you quote:
..everyone past middle age suffers from "subclinical" diabetes...." HUH?
"...everyone over 35 should be taking Metformin." GASP!!
Fast forward ten years to 2002 and you will find this article at Life Extension Foundation (http://www.lef.org/whatshot/2002_02.html#lcwo) :
Next, let's look at how safe Metformin really is. You already noted that it interferes with B-12 and folic-acid intake and that should be a warning. I think that NO DRUG is safe, period. In my humble opinion and experience, if nature did not intend for us to put it in our bodies, then it is not completely safe. And a drug that causes a reduction in the absorption of vitamin B12, a crucial co-enzyme involved in many body processes including cell growth and DNA synthesis does not look at all safe to me! A lack of this important vitamin can lead to serious health problems.
To me, relying on an MD to vouchsafe Metfromin is also a red flag. MDs are drug prescribers, and as such, are but one step removed from the manufacturer and are often bought off to prescribe and endorse mainstream medications.
The manufacturer's own warning includes:
"Lactic Acidosis. In rare cases, GLUCOPHAGE and GLUCOPHAGE XR can cause a serious side effect called lactic acidosis. This is caused by a buildup of lactic acid in your blood. This build-up can cause serious damage.
MD Dean may have called it safe and effective, but he loses all credibility with me when he makes the absurd statement that everyone should be on it. Now THERE is a red flag - any doctor that says that about ANY drug is either nuts or well greased by someone.
While the manufacturer also maintains that
"Lactic acidosis caused by GLUCOPHAGE (metformin hydrochloride tablets) and GLUCOPHAGE XR (metformin hydrochloride extended release tablets) is rare and has occurred mostly in people whose kidneys were not working normally. Lactic acidosis has been reported in about one in 33,000 patients taking GLUCOPHAGE over the course of a year."
what actual studies show appear to be a bit different. Such as this one:
DIABETES DRUG DANGERS
Some doctors prescribe metformin, the most widely used type
2 diabetes treatment drug, for patients who are also suf-
fering from congestive heart failure or kidney dysfunction
despite clear warnings on the drug's packaging not to do so.
A new study conducted at the University of North Carolina
at Chapel Hill showed 22 of 100 randomly selected patients
taking metformin suffered from one or both of the dangerous
co-conditions. "Our findings are consistent with several
recent studies in Europe that documented similar rates of
inappropriate metformin prescribing," UNC researchers said.
"We are concerned that these patients may be at risk of a
serious medical condition known as lactic acidosis, which
can be life-threatening." Researchers recommend doctors
and other health care providers improve their documentation
of risks of lactic acidosis and offer counseling to patients
taking the drug.
If you do a Google search for "Dangers of Metformin" or "Metformin Side Effects" you will find that, while Metformin may so far be thought to be less dangerous than some drugs, it is far from completely safe and there are a number of concerns being raised..
Those using glucophage for weight loss and other conditions have reported gastrointestinal problems such as nausea, vomitting and diarrhea.
Other glucophage side effects can included elevated homocysteine levels, a precursor to heart disease, anemia, hair loss, serious liver and kidney problems and other health complications.
Since you have used it for some time now, I can see how you have confidence in it. I would advise that you see if you cannot replace it or reduce it with natural alternatives, and by all means, do not neglect supplementing with B12 and folic acid.
Also, be ever watchful of the signs of lactic acidosis. Such signs include:
feeling very weak, tired, or uncomfortable
unusual muscle pain
unusual or unexpected stomach discomfort
feeling dizzy or lightheaded
suddenly developing a slow or irregular heartbeat
Lactic acidosis is a very serious condition that can be fatal and is not something you fool around with. If you notice any of the above signs, well, I hate to say it, but go to the hospital immediately!